Alert archive / Tennessee / Wind Advisories in 2012

Wind Advisory 17, NWS Morristown, TN

December 29, 2012Carter County, Johnson County, Unicoi County, Tennessee

NWS Morristown, TN issued this wind advisory at Dec 29, 2012, 11:22 AM EST for Carter County, Johnson County, Unicoi County, Tennessee. It took effect at Dec 29, 2012, 12:00 PM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2012, 11:22 AM EST (16:22 UTC)
In effect from
Dec 29, 2012, 12:00 PM EST
Expired
Dec 30, 2012, 4:00 AM EST
In force
16 hr
Issued by
NWS Morristown, TN

Counties Carter County, TN, Johnson County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WWUS74 KMRX 291622
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1122 AM EST SAT DEC 29 2012

...STRONG WINDS EXPECTED THIS AFTERNOON AND OVERNIGHT IN NORTHEAST
TENNESSEE MOUNTAINS...

.A COLD FRONT WAS PASSING THROUGH THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIAN MOUNTAINS. BEHIND THE FRONT WINDS AREA EXPECTED TO
INCREASE OVER THE ENTIRE AREA. THE STRONGEST WINDS IN TENNESSEE
WILL BE IN THE NORTHEASTERN MOUNTAINS. THE STRONG WINDS WILL
CONTINUE THIS AFTERNOON AND CONTINUE TONIGHT.

TNZ018-045-047-300030-
/O.NEW.KMRX.WI.Y.0017.121229T1700Z-121230T0900Z/
JOHNSON-UNICOI-SOUTHEAST CARTER-
INCLUDING THE CITIES OF...MOUNTAIN CITY...ERWIN...ROAN MOUNTAIN
1122 AM EST SAT DEC 29 2012

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST SUNDAY. 

* EVENT...NORTHWEST WINDS...IN THE NORTHEAST TENNESSEE
  MOUNTAINS...WILL INCREASE THIS AFTERNOON TO 20 TO 30 MPH WITH
  GUSTS OVER 40 MPH.

* TIMING...WINDS WILL INCREASE THIS AFTERNOON THROUGH
  TONIGHT...FINALLY TAPERING OFF BEFORE SUNRISE SUNDAY.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HIGH PROFILE VEHICLES
  DIFFICULT...INCLUDING TRAVEL ON I-26 IN THE HIGHER TERRAIN NEAR
  THE NORTH CAROLINA STATE LINE. ADDITIONALLY...SNOW IS FORECAST
  FOR THIS AREA...BLOWING SNOW WILL REDUCE VISIBILITIES AND WILL
  MAKING DRIVING POTENTIALLY HAZARDOUS. WIND CHILL TEMPERATURES
  WILL DROP INTO THE SINGLE DIGITS OVERNIGHT IN THIS AREA AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

PEOPLE PLANNING TO TRAVEL THROUGH THIS AREA THIS AFTERNOON AND
TONIGHT SHOULD STRONGLY CONSIDER DELAYING TRAVEL OR TAKE ANOTHER
ROUTE.

&&

$$

GM
3 follow-up statements
508 
WWUS74 KMRX 292102
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 PM EST SAT DEC 29 2012

...STRONG WINDS EXPECTED THIS AFTERNOON AND OVERNIGHT IN
NORTHEAST TENNESSEE MOUNTAINS...

.STRONG WINDS ARE POURING INTO THE AREA BEHIND A COLD FRONT THAT
PASSED THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIAN AREAS.
THE STRONGEST WINDS IN TENNESSEE WILL BE IN THE NORTHEASTERN
MOUNTAINS. THE STRONG WINDS WILL CONTINUE OVERNIGHT...THEN WEAKEN
SUNDAY MORNING.

TNZ018-045-047-300515-
/O.CON.KMRX.WI.Y.0017.000000T0000Z-121230T0900Z/
JOHNSON-UNICOI-SOUTHEAST CARTER-
INCLUDING THE CITIES OF...MOUNTAIN CITY...ERWIN...ROAN MOUNTAIN
402 PM EST SAT DEC 29 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

* EVENT...NORTHWEST WINDS...IN THE NORTHEAST TENNESSEE
  MOUNTAINS...AT 20 TO 30 MPH WITH GUSTS OVER 40 MPH.

* TIMING...TONIGHT...THEN TAPERING OFF BEFORE SUNRISE SUNDAY.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HIGH PROFILE VEHICLES 
  DIFFICULT...INCLUDING TRAVEL ON I-26 IN THE HIGHER TERRAIN 
  NEAR THE NORTH CAROLINA STATE LINE. ADDITIONALLY...SNOW IS 
  FORECAST FOR THIS AREA...BLOWING SNOW WILL REDUCE VISIBILITIES 
  AND WILL MAKING DRIVING POTENTIALLY HAZARDOUS. WIND CHILL 
  TEMPERATURES WILL DROP INTO THE SINGLE DIGITS OVERNIGHT IN 
  THIS AREA AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

PEOPLE PLANNING TO TRAVEL THROUGH THIS AREA THIS AFTERNOON AND
TONIGHT SHOULD STRONGLY CONSIDER DELAYING TRAVEL OR TAKE ANOTHER
ROUTE.

&&

$$

GM
547 
WWUS74 KMRX 300401 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1101 PM EST SAT DEC 29 2012

...STRONG WINDS EXPECTED OVERNIGHT IN THE NORTHEAST TENNESSEE
MOUNTAINS...

.STRONG...GUSTY NORTHWEST WINDS WILL CONTINUE BEHIND A COLD FRONT
THAT PASSED THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIAN
REGION EARLIER THIS AFTERNOON. THE STRONGEST WINDS IN TENNESSEE
WILL BE IN THE NORTHEASTERN MOUNTAINS. THE STRONG WINDS WILL
CONTINUE OVERNIGHT...BEFORE WEAKENING BY EARLY SUNDAY MORNING.

TNZ018-045-047-300900-
/O.CON.KMRX.WI.Y.0017.000000T0000Z-121230T0900Z/
JOHNSON-UNICOI-SOUTHEAST CARTER-
INCLUDING THE CITIES OF...MOUNTAIN CITY...ERWIN...ROAN MOUNTAIN
1101 PM EST SAT DEC 29 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

* EVENT...NORTHWEST WINDS...IN THE NORTHEAST TENNESSEE 
  MOUNTAINS...AT 20 TO 30 MPH WITH GUSTS OVER 40 MPH. 

* TIMING...TONIGHT...THEN TAPERING OFF BEFORE SUNRISE SUNDAY.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HIGH PROFILE VEHICLES 
  DIFFICULT...INCLUDING TRAVEL ON I-26 IN THE HIGHER TERRAIN 
  NEAR THE NORTH CAROLINA STATE LINE. ADDITIONALLY...SNOW IS 
  FORECAST FOR THIS AREA...BLOWING SNOW WILL REDUCE VISIBILITIES 
  AND WILL MAKING DRIVING POTENTIALLY HAZARDOUS. WIND CHILL 
  TEMPERATURES WILL DROP INTO THE SINGLE DIGITS OVERNIGHT IN 
  THIS AREA AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

PEOPLE PLANNING TO TRAVEL THROUGH THIS AREA THIS AFTERNOON AND
TONIGHT SHOULD STRONGLY CONSIDER DELAYING TRAVEL OR TAKE ANOTHER
ROUTE.

&&

$$
515 
WWUS74 KMRX 300854 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
354 AM EST SUN DEC 30 2012


TNZ018-045-047-301000-
/O.EXP.KMRX.WI.Y.0017.000000T0000Z-121230T0900Z/
JOHNSON-UNICOI-SOUTHEAST CARTER-
INCLUDING THE CITIES OF...MOUNTAIN CITY...ERWIN...ROAN MOUNTAIN
354 AM EST SUN DEC 30 2012

...WIND ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS MORNING...

WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA...BUT GUSTS UP TO 30
MPH AT TIMES WILL BE POSSIBLE IN HIGHER ELEVATIONS THROUGH THE
MORNING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 29, 11:05 AM EST, 17 minutes earlier.

Area forecast discussion, Dec 29, 11:05 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1105 AM EST SAT DEC 29 2012

.DISCUSSION...
WEAK COLD FRONT WASHING THROUGH AREA NOW NW-SE...DOWNSLOPING FLOW
FROM CUMBERLAND PLATEAU AHEAD OF FRONT IS ERODING SOME HOLES IN
CLOUD COVER...BUT SHOULD BE SHORT-LIVED. WARMING HIGH TEMPS A
COUPLE OF DEGREES SINCE CURRENT TEMPS ARE ABOUT MAX TEMP NOW...AND
BRIEF SUN WOULD BUMP UP TEMP EVEN MORE. ADJUSTED MAX TEMP TIMING
FOR EARLIER IN THE AFTERNOON.  ONCE FRONT PASSES...OVERCAST
CONDITIONS SHOULD RETURN TILL WELL AFTER SUNSET.

POST-FRONTAL WINDS EXPECTED TO BE GUSTY. WILL ISSUE SMALL WIND
ADVISORY FOR NORTHEASTERN TN MOUNTAIN ZONES...EXPECTING WINDS IN
THAT AREA TO EXCEED ADVISORY CRITERIA. FARTHER SOUTH IN
SMOKIES...LOOKS LIKE WINDS WILL BE GUSTY...BUT MAINLY BELOW
CRITERIA. WILL KEEP CURRENT WINTER WEATHER ADVISORY AS-IS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             44  25  43  28  51 /  20  10   0   0  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  42  24  39  25  49 /  40  10   0   0  10
OAK RIDGE, TN                       42  25  38  25  48 /  40  10   0   0  20
TRI CITIES AIRPORT, TN              41  23  34  19  49 /  80  30   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...UNICOI.

     WIND ADVISORY UNTIL 4 AM EST SUNDAY FOR THE FOLLOWING ZONES:
     JOHNSON...SOUTHEAST CARTER...UNICOI.

VA...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...WASHINGTON...WISE.

&&

GM
Hazardous weather outlook, Dec 29, 3:22 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 AM EST SAT DEC 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-300830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
322 AM EST SAT DEC 29 2012 /222 AM CST SAT DEC 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

LIGHT SNOW ACCUMULATIONS ARE EXPECTED ACROSS SOUTHWEST VIRGINIA AND
THE MOUNTAINS OF EAST TENNESSEE. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR THESE AREAS. MOST SNOW ACCUMULATION WILL BE ABOVE 2500
FEET...WITH 1 TO 3 INCHES POSSIBLE. LOCALLY UP TO 4 INCHES ARE
POSSIBLE ACROSS THE HIGHEST ELEVATIONS..SUCH AS HIGH KNOB AND MOUNT
LECONTE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Tennessee, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.